Hypokalemia describes a person having too little potassium in their blood. If it is severe, it can lead to muscle weakness, which can have many health consequences. The cause is usually a person’s body excreting too much potassium.
Hypokalemia is always a symptom of another illness or a side effect of a medication. It is not an illness in itself. Therefore, the underlying condition requires treatment to resolve the hypokalemia. A medical professional can diagnose hypokalemia by taking a person’s medical history and carrying out tests.
A person may not be aware of mild hypokalemia. However, if hypokalemia is moderate or severe, the individual is likely to have other signs of being unwell, for example, vomiting or diarrhea. If a person feels ill for an extended period, they should see a doctor.
In this article, we look at the symptoms, causes, diagnosis, and treatment of hypokalemia, as well as the outlook for people with low potassium levels.
When a person’s hypokalemia is mild, they will often not experience any symptoms.
However, people who have moderate or severe hypokalemia, are older, or have heart or kidney issues can experience symptoms that relate to severe muscle weakness.
According to the National Organization for Rare Disorders, these symptoms can include:
- muscle weakness that can result in paralysis
- respiratory failure
- low blood pressure
- muscle twitching
- cramping during exercise
- feeling very thirsty
- excessive urination
- loss of appetite
- heart irregularities
However, people should note that experiencing any symptoms with hypokalemia is rare.
A study in the European Journal of Emergency Medicine looked at the data of 4,826 people who presented to the emergency department of a hospital with hypokalemia.
The researchers found that just 1 percent of these individuals had severe hypokalemia, and only half of the people in this subgroup had any symptoms.
The usual cause of hypokalemia is a person losing potassium too quickly.
In rare cases, it can occur because someone is not getting enough potassium.
A person may also not get sufficient potassium if they have a diet that contains very small amounts of it.
However, it is unusual for this to be the cause of hypokalemia.
Many foods contain potassium, and the kidneys are usually capable of reducing the excretion of potassium if the body is not getting enough.
A person might lose potassium too quickly for several different reasons. According to a
- persistent diarrhea
- prolonged vomiting
- kidney issues
- side effects of diuretic drugs
Hypokalemia can also occur when there is an “intracellular shift” of the potassium in the body, which stops the correct transmission of potassium between cells. It can occur as a side effect of various medications.
Hypokalemia is not an illness in itself, so when a person receives a diagnosis, the doctor will need to identify what is causing the loss of potassium.
In most cases, this is relatively
- recent vomiting
- recent diarrhea
- associated heart problems
- particular medications, such as insulin, beta agonists, or diuretics
If a doctor suspects that a person is hypokalemic, they may run tests to measure the amount of potassium in their body. They will usually do this by checking the potassium level in a person’s urine.
Once a doctor has determined the underlying issue that is causing hypokalemia, they can recommend a suitable treatment.
For example, if a person has hypokalemia as a result of prolonged vomiting, treating the cause of the vomiting will also address the hypokalemia.
Alternatively, if a particular medication is making a person hypokalemic, then reducing or replacing that medication may resolve the problem.
If a person’s hypokalemia is severe or causing muscular issues, they may receive a prescription for additional potassium supplements to respond to these symptoms immediately. The supplement will often be in the form of tablets, but intravenous delivery might be necessary if the hypokalemia is severe.
Doctors may also instruct people to eat foods that are rich in potassium, such as bananas, avocados, chard, and other plant-based foods. However, the authors of an article in the journal American Family Physician note that, although changing the diet can be beneficial, it is usually far less effective than taking potassium supplements.
The outlook for a person with hypokalemia will depend on the underlying illness or side effect that is causing them to have low potassium.
In some cases, this may be simple to resolve by changing medication or dealing with an illness that responds quickly to treatment. However, the cause may also be more complex.
In the rare instances when severe hypokalemia is symptomatic, potassium supplements will usually resolve it.